Flood, Cabell
- When
- April 4, 4:00 PM EST to 9:00 PM EST
- Where
- Cabell County, Ona to 0.95 mi ESE of Ona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -82.220
Rains reached near 2 inches in less than 36 hours on Friday morning the 4th. An inch of that total occurred in nearly 6 hours on either side of dawn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains reached near 2 inches in less than 36 hours on Friday morning the 4th. An inch of that total occurred in nearly 6 hours on either side of dawn. Well after the heavy rain had ended, backwater from the swollen Mud River caused Fudges Creek to flood near Ona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 4, 2:36 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT FRI APR 4 2008
.SYNOPSIS...
FRONT SINKS BACK SOUTHEAST AS A COLD FRONT...BUT STALLING ALONG
THE EASTERN SLOPES SATURDAY AND WAVES MOVE ALONG IT. HIGH PRESSURE
PROVIDES DRY WEATHER FOR SUNDAY. ANOTHER COLD FRONT IS EXPECTED ON
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HOPEFULLY WE CAN GET THRU THIS EVENT WITHOUT ANY MAJOR
FLOODING...BUT NOT COMPLETELY OUT OF THE WOODS YET. BECAUSE THE LEFT
REAR QUAD OF A 120 KNOT 250 MB JET LEADS TO SOME NICE UPPER LEVEL
DIVERGENCE.
YET...NOT BUYING THE AGGRESSIVE PCPN FROM THE 12Z GFS RUN...BUT
SINCE THE FLOOD WATCH IS ALREADY POSTED...HAVE DECIDED TO LEAVE THE
WATCH UP FROM NE KY TO HTS-CRW-EKN ON SOUTH FOR NOW. THIS WAY WE
CAN MONITOR THE WAVES THIS EVENING. ALSO SW VA HAD NEARLY AN INCH OF
RAIN ON THURSDAY...WILL NE KY SOGGY FROM THIS MORNING. RAIN RATES
OF .1 TO .2 AN HOUR WILL NOT DO IT. CONVECTION DOES NOT SEEM LIKELY.
HAD DROPPED THE NRN PORTION OF THE WATCH LATE THIS MRNG...THEN
DROPPED SOME MORE IN AFTERNOON RELEASE.
WE STILL THINK LOW STRATUS WILL FORM OVERNIGHT AND SOME DRIZZLE
COULD LINGER ALONG THE INTERSTATE 79 CORRIDOR...WHILE DRYING UP
AND LIFTING THE CEILINGS 06-12Z OVER THE OHIO RIVER VALLEY COUNTIES.
A LARGE GRADIENT IN SKY CONDITION MAY EXIST NEAR DAWN...BETWEEN
PERRY COUNTY - AND RALEIGH COUNTY.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
LATEST MODELS HAVE FRONT SOUTHEAST OF THE AREA BY 12 UTC SAT. AN
AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST ALONG THE FRONT
INTO SUNDAY. AS THE LOW MOVES BY TO OUR SOUTHEAST...THE MODELS
INDICATE MEASURABLE PRECIPITATION WILL PUSH BACK NORTHWEST INTO OUR
MOUNTAINS. HAVE FOLLOWED THIS LOGIC WITH THE PRECIPITATION FORECAST
DURING THIS PERIOD.
CURRENT THINKING IS THAT PRECIP CHANCES WILL END ACROSS EVERYWHERE
BUT SOUTHERN MOUNTAINS DURING SATURDAY. HOWEVER...HAVE BUMPED
PRECIPITATION CHANCES BACK INTO THE SLIGHT CHANCE CATEGORY ACROSS
THE CENTRAL AND NORTHERN MOUNTAINS SATURDAY NIGHT AND EARLY SUNDAY
AS THE LOW PUSHES NORTHEAST.
MODELS ACTUALLY INDICATE HIGHER POPS IN THE MOUNTAINS...ESPECIALLY
FOR SATURDAY NIGHT. HOWEVER...HAVE ONLY GONE WITH SLIGHT CHANCE TO
MATCH UP BETTER WITH OUR NEIGHBORS.
HIGH PRESSURE SHOULD RESULT IN DRY CONDITIONS REGION-WIDE SUNDAY
NIGHT. HOWEVER...THE COMBINATION OF AN MID LEVEL SHORTWAVE TROF AND
AN APPROACHING COLD FRONT WILL RESULT IN ANOTHER CHANCE OF SHOWERS
FOR MONDAY.
FOR TEMPERATURES...HAVE GENERALLY USED A BLEND OF NEW GUIDANCE AND
PREVIOUS MAXT/MINT GRIDS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
KEPT SLIGHT CHANCE FOR RAIN SHOWERS ON MONDAY NIGHT EXITING THE AREA
BY 12Z TUE AS A SYSTEM DEPARTS THE GREAT LAKES REGION NORTHEAST INTO
EASTERN CANADA. THE NAM AND GFS SHOW SIMILAR SOLUTIONS AND THE ECMWF
SEEMS DEEPER AND SLIGHTLY FASTER WITH THE H5 TROUGH. MOISTURE LOOK
LIMITED AS ALL MODELS SUGGEST. THERE WILL BE ENOUGH CLOUDS TO
PREVENT NOCTURNAL RADIATION KEEPING LOWS IN THE MID 40S LOWLANDS
RANGING TO MID 30S AT HIGHEST NORTHEAST MOUNTAINS. SOME CLEARING IS
FORECASTED...AS RELATIVELY DRIER AIR MOVES IN ON TUES...BUT WILL
RETURN TUES NIGHT AHEAD OF THE NEXT SYSTEM.
MODELS DIVERGE WITH NEXT WAVE MOVING INTO THE GREAT LAKES FORM THE
MID WEST ON WED. GFS IS FASTER THAN ECMWF WITH THE H5 WAVE...AND
SLIGHTLY STRONGER BRINGING MORE QPF IN SIMILAR TIMING OVER OUR CWA
THAN THE ECMWF ON WED. HAVE CODED CHANCE POPS MAINLY ACROSS THE
NORTHERN TWO THIRDS OF THE AREA WITH THE ASSOCIATED COLD FRONT THAT
SHOULD PUSH THE RAIN SHOWERS OVER THE EASTERN MOUNTAINS WED NIGHT.
DRIER CONDITIONS BEHIND THE COLD FRONT SHOULD PERSIST THRU THURSDAY.
A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FROM THE SOUTHERN
PLAINS...NORTHEAST INTO THE OHIO VALLEY THU AND FRI. THIS SYSTEM
WILL BRING BETTER CHANCES OF RAIN SHOWERS AND PERHAPS THUNDERSTORMS
BY THE END OF THE WEEK.
WARM TREND IS EXPECTED NEXT WEEK WITH HIGHS IN THE LOW TO MID 70S
ACROSS THE LOWLANDS. THESE TEMPS WILL DEPEND ON THE AMOUNT OF CLOUDS
THAT FINALLY MATERIALIZE EACH DAY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WIDESPREAD CEILINGS 2 TO 4 THSD FT VSBY NR 5 MILES IN SHOWERS THRU
00Z. POSSIBLE THUNDERSTORM ACROSS SRN WV AND SW VA INCLUDING BKW
VCNTY FM 20-24Z.
LOW STRATUS FORMING 00-06Z WITH WIDESPREAD CEILINGS AOB 1 THSD FT
AND VSBY 1 TO 3 MILES IN LIGHT RAIN. CEILINGS THEN LIFTING UNI-
PKB-CKB CORRIDOR 06Z TO 12Z SATURDAY...BUT LINGERING AOB 1 THSD FT
BKW VCNTY BEYOND 12Z.
AVIATION OUTLOOK /AFTER 18Z SAT/...NO SIGNIFICANT WEATHER
EXPECTED AT THIS TIME.
&&
.HYDROLOGY...
FLOOD WATCH LINGERS FOR SOUTHERN COUNTIES INCLUDING NE KY...AS
UPPER SUPPORT ALOFT MOVES NE ALONG THE APPALACHIANS.
STRONGEST RIVER RISE AT THIS POINT HAS BEEN GRAYSON ON THE LITTLE
SANDY RIVER...WHICH WILL APPROACH FLOOD STAGE THIS (FRIDAY) EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005-006-013>015-
024>028-033>038-046-047.
OH...NONE.
KY...FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...JSH
LONG TERM...ARJ
AVIATION...KTB
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT FRI APR 4 2008 KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>028-033>038-046-047- 052015- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL- LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 407 PM EDT FRI APR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. AS A RESULT OF THE HEAVY RAINFALL ON FRIDAY AND FRIDAY NIGHT...RIVER LEVELS WILL BE ON THE RISE OVER THE WEEKEND. SOME OF THESE RIVERS COULD POTENTIALLY REACH FLOOD STAGE. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE POTENTIAL OF RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-052015- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 407 PM EDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS NO LONGER IN EFFECT. HOWEVER...ISOLATED WATER PROBLEMS WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS A RESULT OF THE HEAVY RAINFALL ON FRIDAY AND FRIDAY NIGHT...RIVER LEVELS WILL BE ON THE RISE OVER THE WEEKEND. SOME OF THESE RIVERS COULD POTENTIALLY REACH FLOOD STAGE. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE POTENTIAL OF RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD 3 SW WESTWOOD 38.45N 82.72W
04/04/2008 BOYD KY FIRE DEPT/RESCUE
BOYD 911 REPORTED PERSON TRAPPED ON ROOF OF VEHICLE ON ON
RT 5 NEAR IRONVILLE
0800 AM FLOOD 2 SW WESTWOOD 38.46N 82.70W
04/04/2008 BOYD KY DEPT OF HIGHWAYS
WATER FROM HOODS CREEK COVERING PORTIONS OF NEW BUCKLEY
RD OFF RT 5
1230 PM FLOOD 3 NNE COALTON 38.42N 82.76W
04/04/2008 BOYD KY DEPT OF HIGHWAYS
GREEN SPRINGER RD AT RT 5 CLOSED DUE TO HIGH WATER FROM
WILLIAMS CREEK
&&
NWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD 3 SW WESTWOOD 38.45N 82.72W
04/04/2008 BOYD KY FIRE DEPT/RESCUE
BOYD 911 REPORTED PERSON TRAPPED ON ROOF OF VEHICLE ON ON
RT 5 NEAR IRONVILLE
0800 AM FLOOD 2 SW WESTWOOD 38.46N 82.70W
04/04/2008 BOYD KY DEPT OF HIGHWAYS
WATER FROM HOODS CREEK COVERING PORTIONS OF NEW BUCKLEY
RD OFF RT 5
1100 AM FLOOD 3 NNE COALTON 38.42N 82.76W
04/04/2008 BOYD KY DEPT OF HIGHWAYS
GREEN SPRINGER RD AT RT 5 CLOSED DUE TO HIGH WATER FROM
WILLIAMS CREEK
&&
NWThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85952.